Kansas, 2006

High Wind in Kansas, January 12, 2006

January 12, 2006 · NWS DDC · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 12, 2:44 AM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Jan 12, 2:44 AM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 AM CST THU JAN 12 2006

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE OTHER THAN TEMPS WILL BE POPS AND WINDS
WITH THE SHORTWAVE TROF MOVING THRU TODAY.

UPPER ANALYSIS SHOWED LOWERING HEIGHTS ACROSS THE WEST WITH A PAIR OF
STRONG JETS POUNDING INTO OREGON AND NORTHERN CALIFORNIA. THE
500MB COLD TROF WAS LOCATED FROM BRITISH COLOMBIA SOUTH TO NEVADA.
MUCH STRONGER WINDS WERE NOTED ON THE BACKSIDE OF THE COLD TROF
ACROSS SOUTHERN OREGON AND NEVADA WHERE 80+ KT FLOW WAS OBSERVED
AT 00Z. THIS WILL HELP TO BE THE DECIDING FACTOR AS TO WHICH
CLUSTER OF MODELS TO BELIEVE TODAY IN THE HANDLING OF THE
SHORTWAVE TROF TO MOVE THRU THE PLAINS. WITH THE STRONGER FLOW
NOTED AT BOTH 250 AND 500MB, THE SYSTEM SHOULD STILL CONTINUE TO
DIG FARTHER SOUTH WITH TIME. STRANGELY ENUF, THE NAM/GFS DIG THIS
SYSTEM ACROSS SW KS WITH ALMOST ALL PRECIP LOCATED TO THE NORTH
AND EAST. HOWEVER...THE UKMET...CANADIAN AND ECMWF DIG THE SYSTEM
FARTHER WEST...PUTTING US IN MORE FAVORED REGION FOR SHORT
DURATION 700MB COLD FRONTOGENETIC PRECIP. GIVEN WHAT IVE SEEN IN
THE DATA, THIS WOULD LEAD ME TO BELIEVE THE UKMET/CANADIAN/ECMWF
SOLUTION FOR THIS FORECAST PACKAGE. GIVEN THE WARMER TEMPS DOWN
LOW TODAY FEEL THAT THE PRECIP WILL BE MOSTLY RAIN AS IT SWEEPS
ACROSS THE AREA DURING THE DAY. WOULD NOT BE SURPRISED TO SEE A
FEW SNOWFLAKES MIX IN TOWARD LATE AFTERNOON BUT I DONT THINK
THIS WILL BE A BIG DEAL. HAVE KEPT THE SLGT CHC POPS WE HAD GOING
FOR MUCH OF THE AREA TO ACCOUNT FOR THE UKMET SOLUTION. THIS MODEL
ALSO SHOWS STRONG COLD ADVECTION DURING THE DAY AND WITH THIS
COMES STRONG WINDS. THE GRADIENT IS TIGHTEST DURING THE LATE
MORNING AND AFTERNOON AND HAVE FOLLOWED THE UKMET SUGGESTION OF
HIGHER WINDS THAN THE NAM/GFS. WINDS WILL PROBABLY FLIRT WITH
ADVISORY CRITERIA FOR A SHORT TIME BEFORE THE GRADIENT BEGINS TO
SLACK OFF IN THE AFTERNOON. TEMPERATURES WILL BE TRICKY AS 850MB
TEMPS ARE RATHER WARM THIS MORNING FOLLOWED BY RAPID DECREASE BY
MIDDAY. TEMPS MAY BE ABLE TO CLIMB QUICKLY BEFORE THE COLD FRONT
ARRIVES AND USHERS IN FALLING TEMPS FOR THE AFTERNOON.

THE UPPER WAVE AND ASSOCIATED CLOUDS AND PRECIP MOVE RAPIDLY EAST
OVERNIGHT AND WE ENTER ANOTHER TRANQUIL SET OF DAYS AHEAD. I KEPT
LOWS HIGHER THAN GUIDANCE WITH NORTHWEST WINDS EXPECTED TO REMAIN
ABOVE 10KTS ALL NIGHT. COLDER LOW LEVEL AIR CONTINUES TO FILTER
DOWN FROM THE NORTH BEHIND THE SYSTEM THURSDAY NIGHT AND FRIDAY
BEFORE GRADUALLY WARMING BY LATE AFTERNOON DUE TO DOWNSLOPE. WITH
UKMET 850MB TEMPS STAYING RATHER COOL WILL UNDERCUT GUIDANCE FOR
HIGHS STAYING IN THE UPPER 40S TO AROUND 50.

LACY

DAYS 3-7...

THE DIAGNOSTICS SUPPORT THE CURRENT MODEL AND ENSEMBLE AGREEMENT ON
THE EVOLUTION OF THE PATTERN TO A HIGH AMPLITUDE AND REASONABLY
PROGRESSIVE REGIME DURING THE COMING WEEK. THE CURRENT GRIDS REFLECT
THAT TRANSITION AND HAVE ONLY HAD TO MAKE AN ADJUSTMENT TO
TEMPERATURES FOR MONDAY. THE GOING GRIDS HAD AN AFTERNOON HIGH IN
THE 40S WITH SNOW OVERSPREADING THE CWA SO HAVE CHANGED THAT TO A
NON-DIURNAL TRACE WITH THE HIGH REACHED EARLY MONDAY AND COLD AIR
ADVECTION AND SNOW THROUGH THE DAY. EVERYTHING ELSE LOOKS GOOD AND
HAVE LEFT IT ALONE.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  27  50  26 /  20   0   0   0
GCK  49  26  50  26 /  20   0   0   0
EHA  51  25  51  28 /  10   0   0   0
LBL  51  27  51  27 /  10   0   0   0
HYS  51  27  49  26 /  30  10   0   0
P28  59  32  51  28 /  20  10   0   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/08
Hazardous weather outlook, Jan 12, 4:12 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CST THU JAN 12 2006

KSZ030-031-043>046-061>066-074>081-084>090-131100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
412 AM CST (312 AM MST) THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM IS EXPECTED TO CROSS THE PLAINS ON MONDAY. THE EXACT
TRACK OF THIS STORM IS NOT CERTAIN BUT IT DOES HAVE THE POTENTIAL TO
BRING SOME LIGHT ACCUMULATING SNOW AND WINDY CONDITIONS WITH IT AS IT
MOVES THROUGH SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hamilton

When
January 12, 10:56 AM CST
Where
Hamilton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

The wind gust was observed by the KSN weather lab at the Syracuse High School.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492002.